NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 2, 7:56 PM EST, 4 hours 40 minutes earlier.
Area forecast discussion, Apr 2, 7:56 PM EST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
856 PM EDT Tue Apr 2 2024
.SYNOPSIS...
A frontal boundary will linger over the area through mid week.
Unsettled weather is expected to continue as multiple rounds of
showers and thunderstorms impact the region. A series of cold
fronts will sweep through the area Wednesday and Thursday
bringing windy conditions that last through the weekend. High
pressure will build overhead Sunday into early next week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
EVENING UPDATE: On the large scale, a strong low pressure system
has occluded over the Great Lakes with a strong cold front
draped across the Ohio Valley down through the southeastern
CONUS. A severe thunderstorm outbreak is ongoing associated with
this boundary, and will quickly move eastward overnight,
arriving at our doorstep by Wednesday morning.
Locally, the warm front associated with the aforementioned low
is draped across our region and pretty much stuck at this point,
showing no signs of moving tonight. This will continue to be
the case overnight. Meanwhile, winds turn southerly aloft and
will continue to produce overrunning precipitation overnight.
Height falls aloft will increase elevated instability despite a
very stable near-surface layer. This could result in some
elevated thunderstorms, but likely won't see much more than some
occasionally lightning, and maybe some small hail for storms
further south closer to the boundary itself.
PREVIOUS DISCUSSION: By daybreak Wednesday, intense PVA and a
low- level cold front will approach the Appalachian crest.
Aloft, a coupled upper- level jet exceeding 175 kts will pass
overhead late Wednesday morning through mid Wednesday afternoon.
This, coupled with strong mid-level PVA and a strengthening
low-level baroclinic zone will induce surface low pressure. The
low will rapidly deepen as it passes overhead near US-29. A LLJ
will increase during this time as well, with intense kinematics
and large scale forcing for ascent compensating for low values
of CAPE. The result should be a broken to solid line of
convection with embedded, transient mini supercell structures
capable of both damaging straight line winds and brief
tornadoes. The extent of the threat will depend on how much the
low levels destabilize ahead of the front/line, with the threat
greatest near/east of I-95 where there is a better chance of
heating.
The front should clear the region by nightfall, ending the
convective threat. Given repeated rounds of showers and
thunderstorms, flooding potential exists across the northern
half of the CWA. For more on this, refer to the Hydrology
section below.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Surface low pressure will move toward New England through
Thursday night as an upper-level low/trough axis pivot overhead.
The anomalously cold airmass will switch rain to snow over the
Alleghenies, with bursts of upslope snow showers likely through
the end of the week. East of the mountains, episodic showers and
gusty winds beneath the upper low are possible at times. Gusty
NW winds could reach 30 to 40 mph (perhaps close to 50 mph over
the ridges), especially Thursday into Thursday night.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A broad upper low will remain in place over the Northeast/Mid-
Atlantic on Friday. Meanwhile, low pressure at the surface will
reside off the New England Coastline. A disturbance embedded within
the backside of the upper low will rotate across the forecast area
within northwesterly flow aloft. The combination of daytime heating
beneath the upper low and ascent attendant to the aforementioned
disturbance will cause showers to form across the area on Friday,
especially during the afternoon hours. The showers will be in the
form of snow across the mountains, and primarily in the form of
rain further east, although a bit of graupel or wet snow may mix in
at times. Additional light accumulations of snow may be possible in
the mountains. High temperatures will be in the upper 40s to lower
50s for most, with 30s in the mountains.
We'll remain under the influence of the upper low through Saturday,
although it will make a bit of progress toward the east. On and off
light upslope snow showers may continue in the mountains through
Saturday, but dry conditions are expected further east. Skies should
start out mostly sunny to the east of the mountains, but clouds
should increase in response to daytime heating and resultant mixing
beneath the upper low. Temperatures on Saturday should run a few
degrees warmer than Friday, with highs in the lower to middle 50s
for most, and upper 30s to near 40 in the mountains.
The upper low will progress even further to the east on Sunday, as
upper ridging starts to build in aloft and high pressure settles in
at the surface. This should result in sunny skies, light winds, and
seasonable temperatures, with highs in the lower 60s for most. Even
warmer conditions are expected on Tuesday (highs in the mid-upper
60s), but the warming trend may be accompanied by an increase in
cloud cover, and potentially a slight chance for some showers.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
Expecting IFR/LIFR CIGs are forecast at the TAF sites until
18-21Z Wed. Timing thunderstorms will be challenging, but the
best chance will be Wed afternoon, mainly at CHO, but perhaps
further north to DCA/IAD. Can't completely rule out a rumble of
thunder early Wednesday morning as a decaying MCS makes it the
the Appalachains.
E/SE flow tonight into Wed will become NW Wed night through
Thu. Gusts will increase Wed night, with gusts to 30 kts are
possible Thu. VFR should return Wed evening/overnight as dry
advection ensues.
TS through tonight could include GS/GR as well as LLWS. TS on
Wed have a higher chance of producing strong/severe sfc gusts.
VFR conditions are expected on both Friday and Saturday. Some brief
drops to sub-VFR may be possible in showers Friday. Winds may gust
to around 20-30 kt out of the northwest on both Friday and
Saturday.
&&
.MARINE...
East to southeast winds will gradually increase through tonight,
then become northwest by late Wednesday. Multiple waves of
showers and thunderstorms are expected through Wednesday
afternoon, with the highest chance of gale-force surface gusts
(from convection) Wednesday afternoon; hail or waterspouts can't
be ruled out, especially on Wednesday afternoon. Gusts could
approach gale force in the wake of low pressure Thursday.
Small Craft Advisories will likely be needed on both Friday and
Saturday. Gusts of 20 to 30 kt should be common in northwesterly
flow.
&&
.HYDROLOGY...
Repeated rounds of showers and thunderstorms are expected
through Wednesday. Given multiple opportunities for heavy rain
over increasingly saturated soils, the potential for flooding
(and perhaps isolated flash flooding) will increase tonight
through Wednesday. Rainfall amounts should average one to two
inches near and north of US-50/I-66, with localized amounts up
to four inches possible. This is on top of any rain that had
fallen through midday Tuesday. Rises, some rapid, on smaller
streams and creeks, as well as rises on larger stem rivers, are
possible as a result.
Flooding may persist on the main stem Potomac River may persist
through at least Thursday as excess water runs downstream.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies are forecast to slowly increase over the next
couple days as southeast to south winds push water up the
Chesapeake Bay and the tidal Potomac River. Minor flooding is
likely mainly at Annapolis, Straits Point, and DC SW
Waterfront through Wednesday.
A cold front will sweep through Wednesday night, and offshore
winds behind it will cause tide levels to quickly drop through
Friday, though flooding from freshwater input may persist over
the upper tidal Potomac River.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through Wednesday afternoon for DCZ001.
MD...Flood Watch through Wednesday afternoon for MDZ004>006-008-011-
013-014-503>508.
Flood Watch through Wednesday morning for MDZ001-003-501-502.
VA...Flood Watch through Wednesday afternoon for VAZ038>040-051-053-
054-501-502-505-506-526-527.
Flood Watch through Wednesday morning for VAZ027>031-503-504-
507.
WV...Flood Watch through Wednesday morning for WVZ050>053-055-
501>506.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for ANZ530-531-
538-539.
Small Craft Advisory until 6 PM EDT Wednesday for ANZ532-540.
Small Craft Advisory from 10 AM to 6 PM EDT Wednesday for
ANZ533>537-541>543.
&&
SYNOPSIS...DHOF/KRR
NEAR TERM...DHOF/CJL
SHORT TERM...DHOF/KRR
LONG TERM...KJP
AVIATION...DHOF/CJL/KJP/KRR
MARINE...DHOF/CJL/KJP/KRR
HYDROLOGY...
TIDES/COASTAL FLOODING...Hazardous weather outlook, Apr 2, 3:18 PM EST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
418 PM EDT Tue Apr 2 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-032030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
418 PM EDT Tue Apr 2 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A few severe thunderstorms capable of producing large hail and
damaging wind gusts are possible this afternoon and evening. The
threat is highest in the Fredericksburg area.
Some thunderstorms could produce gale-force wind gusts and large
hail over the Chesapeake Bay and tidal Potomac River.
A Flood Watch is in effect for much of the area near and north of
Highway 50 and Interstate 66.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Severe thunderstorms with damaging wind gusts and a brief tornado
or two are possible Wednesday.
The Flood Watch continues through early Wednesday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed at times through Wednesday.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-032030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
418 PM EDT Tue Apr 2 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
Severe thunderstorms capable of producing large hail and damaging
winds are possible along and south of Highway 50 and Interstate
66 this afternoon into early tonight.
A Flood Watch is in effect for much of the area near and north of
Highway 50 and Interstate 66.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A few severe thunderstorms capable of producing damaging wind
gusts are possible Wednesday along and east of the Blue Ridge.
The Flood Watch is in effect through early Wednesday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed at times through Wednesday.
MDZ001-501-502-VAZ503-504-WVZ501>506-032030-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
418 PM EDT Tue Apr 2 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
Severe thunderstorms capable of producing large hail, damaging
wind gusts, and a tornado or two are possible late this afternoon
and evening.
A Flood Watch continues through tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is an enhanced winter storm threat Wednesday night through
Friday, with the greatest threat late Thursday into early Friday.
Travel disruptions and closures are possible should the threat
materialize.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed at times through tonight.